Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 8:44 PM CST for 4 counties in Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2017, 8:44 PM CST (02:44 UTC)
- Expired
- Jan 1, 2017, 9:45 PM CST
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 8:46 PM CST | TSTM WND GST 52 | 1 Sw Midland, TX | THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL AIR AND SPACE PORT |
| Jan 1, 8:53 PM CST | NON-TSTM WND GST 60 | 1 Sw Midland, TX | THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
310 WUUS54 KMAF 020244 SVRMAF TXC103-135-329-461-020345- /O.NEW.KMAF.SV.W.0004.170102T0244Z-170102T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 844 PM CST SUN JAN 1 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Eastern Ector County in western Texas... Midland County in western Texas... Northern Crane County in western Texas... Upton County in western Texas... * Until 945 PM CST * At 844 PM CST, severe thunderstorms were located along a line extending from 8 miles east of Goldsmith to 8 miles northeast of Imperial, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Midland, Odessa, Crane, Rankin, Greenwood, West Odessa, Cotton Flat, Midkiff, Midland International Air and Space Port, Penwell, Spraberry, Crane County Airport, Warfield, Midland Airpark, Skywest Airport, King Mountain, Mission Dorado, Odessa Schelemeyer Field, North Cowden and Tubbs Corner. THIS INCLUDES Interstate 20 between mile markers 101 and 149. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3115 10181 3136 10268 3209 10254 3208 10178 TIME...MOT...LOC 0244Z 281DEG 36KT 3203 10248 3138 10264 HAIL...<.75IN WIND...60MPH $$ 80
2 follow-up statements
884
WWUS54 KMAF 020259
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
859 PM CST SUN JAN 1 2017
TXC103-135-329-461-020345-
/O.CON.KMAF.SV.W.0004.000000T0000Z-170102T0345Z/
Ector TX-Midland TX-Crane TX-Upton TX-
859 PM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR EASTERN ECTOR...MIDLAND...NORTHERN CRANE AND UPTON COUNTIES...
At 857 PM CST, severe thunderstorms were located along a line
extending from 8 miles northwest of Midland International Air and
Space Port to 9 miles west of Crane, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...A 60 mph wind gust was reported at Midland International
Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midland, Odessa, Crane, Rankin, Greenwood, West Odessa, Cotton Flat,
Midkiff, Midland International Air and Space Port, Penwell,
Spraberry, Crane County Airport, Warfield, Midland Airpark, Skywest
Airport, King Mountain, Mission Dorado, Odessa Schelemeyer Field,
North Cowden and Tubbs Corner.
THIS INCLUDES Interstate 20 between mile markers 101 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3115 10181 3136 10268 3209 10254 3208 10178
TIME...MOT...LOC 0257Z 281DEG 36KT 3201 10234 3136 10250
HAIL...<.75IN
WIND...60MPH
$$
80642 WWUS54 KMAF 020317 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 917 PM CST SUN JAN 1 2017 TXC103-135-329-461-020345- /O.CON.KMAF.SV.W.0004.000000T0000Z-170102T0345Z/ Ector TX-Midland TX-Crane TX-Upton TX- 917 PM CST SUN JAN 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR SOUTHEASTERN ECTOR...MIDLAND...NORTHEASTERN CRANE AND UPTON COUNTIES... At 916 PM CST, severe thunderstorms were located along a line extending from near Midland to near Crane, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Midland International Airport ASOS. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midland, Crane, Rankin, Greenwood, Cotton Flat, Midkiff, Midland International Air and Space Port, Spraberry, Crane County Airport, Warfield, Midland Airpark, Skywest Airport and King Mountain. THIS INCLUDES Interstate 20 between mile markers 123 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3115 10181 3130 10241 3207 10223 3208 10178 TIME...MOT...LOC 0316Z 281DEG 36KT 3198 10213 3133 10230 HAIL...<.75IN WIND...60MPH $$ 80
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 1, 5:02 PM CST, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 502 PM CST Sun Jan 1 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Showers and thunderstorms will spread eastward over the region through 02/06Z, and likely affect all area terminals. Strong, gusty winds could accompany the storms, along with heavy rainfall and perhaps hail. Will include MVFR visibility for the wind and rain, but think ceilings may stay in the low VFR category. Storms should move rapidly eastward, with VFR conditions expected at all area terminals after 02/06Z. && .PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/ A well defined upper low INVOF SE AZ is moving e and will track across the CWFA overnight and mosaic radar shows -SHRA moving into far W TX. Models have been consistent in handling the feature over past few days and we believe it has high predictability, thus the 60- 90% PoPs. It still appears that the low will waste no time moving across CWFA. Precip is expected to impact the wrn CWFA between 00Z- 03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly expected as steep LR's and available moisture modulate elevated CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts have trended up some from yesterday but most rainfall reports are expected to fall within the .25'-.50" range. The window is brief but the highest elevations of the Davis/GDP Mtns could see some snow/sleet, less than an inch. Clearing skies in wake of the low and downslope winds Mon PM will support high temps that area approximately 5 degrees above normal. On Tue cold air will likely make a backdoor push into the n-ne CWFA and temps could be as much as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold air slowly makes its way s-sw to the around the Pecos River by 12Z Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF keep cold air north longer. So as noted yesterday there will be volatility in temp forecast until a better consensus in reached. Seems to us that the earlier cold push on Wed or Thur is more likely. Large differences appear in the ensemble runs too (GEFS vs NAEFS). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 43 66 39 62 / 70 0 0 0 Carlsbad 39 64 35 66 / 80 0 0 0 Dryden 45 71 42 76 / 50 0 0 0 Fort Stockton 42 66 42 70 / 80 0 0 0 Guadalupe Pass 33 52 36 59 / 80 0 0 0 Hobbs 36 60 36 60 / 90 0 0 0 Marfa 33 58 28 66 / 70 0 0 0 Midland Intl Airport 41 64 40 65 / 60 0 0 0 Odessa 42 63 39 65 / 70 0 0 0 Wink 39 65 37 67 / 90 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CST SUN JAN 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH ACCUMULATIONS LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jan 1, 7:41 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 SW HOBBS 32.70N 103.20W
01/01/2017 M69.00 MPH LEA NM ASOS
THUNDERSTORM WIND GUST OF 69MPH REPORTED AT LEA COUNTY
REGIONAL AIRPORT
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 7:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 10 NE LOCO HILLS 32.92N 103.85W
01/01/2017 M57.00 MPH EDDY NM OTHER FEDERAL
THUNDERSTORM WIND GUSTS REPORTED AT CAPROCK RAWS
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 8:06 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 NW WINK 31.79N 103.19W
01/01/2017 M54.00 MPH WINKLER TX ASOS
THUNDERSTORM WIND GUST REPORTED AT WINKLER COUNTY AIRPORT
&&
ABIGAIL.DUVALSpecial weather statement, Jan 1, 8:16 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM CST SUN JAN 1 2017
TXZ050-051-058-060>062-067>069-075-020315-
Midland TX-Reeves County and Upper Trans Pecos TX-Pecos TX-Martin TX-
Andrews TX-Crane TX-Ector TX-Upton TX-Ward TX-Winkler TX-
816 PM CST SUN JAN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...ECTOR...
EASTERN REEVES...SOUTHEASTERN ANDREWS...EASTERN WARD...MIDLAND...
SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 915 PM CST...
At 815 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Notrees, or 11 miles east of Kermit, moving
northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Midland, Odessa, Monahans, Grandfalls, West Odessa, Wickett,
Thorntonville, Goldsmith, Cotton Flat, Monahans Sandhills State Park,
Midland International Air and Space Port, Royalty, Notrees, Penwell,
Warfield, Roy Hurd Memorial Airport, Midland Airpark, Skywest
Airport, Mission Dorado and Odessa Schelemeyer Field.
THIS INCLUDES Interstate 20 between mile markers 68 and 148.
LAT...LON 3150 10193 3127 10314 3182 10306 3192 10279
3208 10280 3210 10229 3209 10192
TIME...MOT...LOC 0215Z 240DEG 49KT 3181 10290
80Local storm report, Jan 1, 8:25 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 S SEMINOLE 32.67N 102.65W
01/01/2017 M56.00 MPH GAINES TX AWOS
THUNDERSTORM WIND GUST REPORTED AT GAINES COUNTY AIRPORT
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 8:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 SW SEAGRAVES 32.93N 102.58W
01/01/2017 M57.00 MPH GAINES TX MESONET
THUNDERSTORM WIND GUST REPORTED AT THE SEAGRAVES MESONET
&&
ABIGAIL.DUVALThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:43 PM CST | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Loving, Reeves, Ward, Winkler | 47 min |
| Jan 1, 7:28 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Loving, Winkler | 62 min |
| Jan 1, 8:16 PM CST | Special Weather Statement | MAF | Crane, Ector, Midland | 59 min |
| Jan 1, 8:24 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| Jan 1, 9:24 PM CST | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 66 min |
| Jan 1, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 34 min |
| Jan 1, 10:14 PM CST | Special Weather Statement | MAF | Reagan | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.